Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Jackson, KY

July 3, 2019Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 3, 2019, 1:30 PM EDT for Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 1:30 PM EDT (17:30 UTC)
Expired
Jul 3, 2019, 4:01 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 125 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

163 
WGUS53 KJKL 031730
FFWJKL
KYC199-032130-
/O.NEW.KJKL.FF.W.0016.190703T1730Z-190703T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
130 PM EDT Wed Jul 3 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Pulaski County in south central Kentucky...

* Until 530 PM EDT.

* At 129 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates indicate that 
  between 1 and 2 inches of rain have already fallen and up to an 
  additional inch of rain is expected over the next hour. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Somerset, Science Hill and Hogue. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3714 8453 3710 8458 3713 8471 3719 8471
      3719 8459

$$

RAY
2 follow-up statements
879 
WGUS73 KJKL 031817
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
217 PM EDT Wed Jul 3 2019

KYC199-032130-
/O.CON.KJKL.FF.W.0016.000000T0000Z-190703T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
217 PM EDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
CENTRAL PULASKI COUNTY...

At 214 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain had exited the warned area. However, additional thunderstorms 
are developing and are expected to move back into the area over the 
next hour. Radar estimates and observing stations indicate that 
around 2 inches of rain have fallen over portions of the area. With 
additional storms moving into the area, flash flooding is expected 
to begin shortly.

Some locations that will experience flooding include...
Somerset, Science Hill and Hogue. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3714 8453 3710 8458 3713 8471 3719 8471
      3719 8459

$$

RAY
104 
WGUS73 KJKL 032001
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
401 PM EDT Wed Jul 3 2019

KYC199-032009-
/O.CAN.KJKL.FF.W.0016.000000T0000Z-190703T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
401 PM EDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR CENTRAL PULASKI COUNTY IS CANCELLED...

At 345 PM EDT, Pulaski County Dispatch reported that there was no 
ongoing flash flooding. In addition, the heavy rain has ended. 
Therefore, flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3714 8453 3710 8458 3713 8471 3719 8471
      3719 8459

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 11:15 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 11:15 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1115 AM EDT Wed Jul 3 2019

.UPDATE...
Issued at 1115 AM EDT WED JUL 3 2019

14z sfc shows high pressure in place over the area but once again
this is ineffectual in preventing morning convection and likely
will not stand in the way of additional activity this afternoon.
In fact the SPC has outlined the northern 2/3rds for a marginal
risk of similar storms to yesterday that saw sporadic wind damage
and flooding rains. The timing and extent of the PoPs and QPF
have been adjusted per the latest CAMs and current radar trends.
The main threats have been highlighted in the HWO and messaged in
the social media posts. Otherwise, temperatures are in the upper
70s and lower 80s - outside of the rain cooled spots in the east
and far south. Dewpoints, meanwhile, remain quite elevated in the
lower 70s - sure to add fuel to any of the renewed storms this
afternoon. The fog has dissipated now with winds generally light
out of the southwest. For this updated, in addition to the PoP and
QPF adjustments have touched up the sky cover and added in the
latest T/Td obs and trends. These updated grids have been sent to
the NDFD and web servers along with a freshened set of zones.

UPDATE Issued at 646 AM EDT WED JUL 3 2019

Did a quick update mainly to adjust PoPs this morning based on
current radar trends. Been monitoring some shower and storm
activity to the north in Ohio and also in West Virginia. Some
shower activity has already begun near Elliot County, but outflow
looks to be on the way from Ohio. Expecting this to enter our
northern counties in the next hour or so and with it, an increase
in shower and storm activity. There has been some lightning in
these storms in OH and WV as well, so went ahead and introduced
thunder into the forecast for this morning, mainly in the
northeast. Also ingested the latest observations and blended them
into the morning hours. Current temperatures range from the mid to
upper 60s. Highs today are expected to reach the upper 80s. A new
ZFP was sent. Updates have been sent to NDFD and to the web.

&&

.SHORT TERM...(Today through Thursday)
Issued at 358 AM EDT WED JUL 3 2019

Some high clouds continue to progress over eastern Kentucky late
tonight, with patchy valley fog in the east and southeast as well.
Clouds are likely to increase into the morning as shower chances
increase, but any fog will dissipate by 13Z. Current temperatures
range between the middle 60s in the far eastern valleys to around
70 degrees in west-central Kentucky. With dew points in the upper
60s to around 70 as well as increasing cloud cover, not expecting
temperatures to decrease much more through dawn.

Current surface analysis shows high pressure off to the east and
southeast of the Commonwealth. An upper level ridge has also
persisted over the southeastern CONUS. However, this ridge will
begin to break down today and progress eastward as a few
shortwaves make their way towards the Ohio Valley. The ridge will
eventually be located over the east coast, with the shortwave
troughs over the Ohio Valley, by Thursday afternoon. Meanwhile,
surface high pressure will continue to have a firm hold just to
the southeast of Kentucky through the short term period.

This overall pattern will give way to daily chances for
afternoon/evening showers and thunderstorms. MUCAPE values range
between 2500 and around 3500 J/kg today across eastern Kentucky.
Instability values in general look a bit less tomorrow according
to the NAM and GFS, but will range between 2000 and 3000 J/kg.
However, with the added forcing of shortwave troughs passing over
the Ohio Valley Thursday, an increase in PoPs is likely, and
perhaps even thunderstorm activity, into and through the
afternoon. For both tonight and into Thursday evening, storm
chances are then expected to dwindle into the overnight hours with
the loss of daytime heating, as is typical of a summertime
pattern.

As for temperatures through the short term, highs will continue
to be just above normal today and Thursday with values in the
upper 80s. Lows will follow suit, being in the upper 60s to around
70 degrees.

.LONG TERM...(Thursday night through Tuesday)
Issued at 356 AM EDT WED JUL 3 2019

The models have maintained good agreement regarding an upper level
ridge that will build in across the lower Mississippi Valley and
southern Plains through Friday. This ridge center will then
meander further southwest this weekend, as short wave energy
moves along the U.S./Canadian border, establishing broader
troughing east of the Mississippi River through Monday. By next
Tuesday, the ridge will begin to nudge back to the north, with
recovering heights across the Ohio and Tennessee valleys.

Increasingly unsettled conditions will be on tap across eastern
Kentucky through Saturday, as we become more under the influence
of troughing aloft, and a surface cold front approaches from the
northwest. The greatest overall chance for showers and
thunderstorms will come on Saturday, as the surface front moves
into eastern Kentucky. Good chance to likely PoPs will linger in
our southeast into Sunday, as the front only gradually exits.
Generally drier weather is expected into early next week, as
modest surface high pressure builds in across the Ohio Valley, and
heights recover aloft. Have stayed under the blended guidance for
PoPs for Monday and Tuesday, with Tuesday looking like the
overall drier of the two days. Heat and humidity will also persist
across our area through the period. Highs will average in the mid
to upper 80s through Monday, before approaching the 90 degree mark
once again by Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 722 AM EDT WED JUL 3 2019

Patchy valley fog has affected many of the TAF sites this
morning. Some sites have actually reported dense fog in the last
hour. However, the fog is expected to dissipate around 13Z. The
main concern today will be showers and storms. Some activity has
already begun in northeast Kentucky this morning, but expecting a
ramp up in activity by the afternoon with daytime heating.
Included mention of VCSH for all TAF sites into the afternoon.
Uncertainty still remains in the timing and which TAF sites would
be affected by storms; therefore, did not mention VCTS for now.
Will continue to monitor this during the day for any changes. With
the loss of daytime heating tonight, showers and storms are
likely to decrease for the overnight. Winds, outside of any
storms, will generally be light and variable through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...CGAL
LONG TERM...GEOGERIAN
AVIATION...CGAL
Hazardous weather outlook, Jul 3, 4:07 AM EDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
407 AM EDT Wed Jul 3 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
407 AM EDT Wed Jul 3 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible, mainly this afternoon and
evening. Some storms could produce locally heavy rainfall as well
as gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible at times from Thursday through
Monday, with the highest chances occurring into the weekend. In
general, the most likely times for thunderstorms will be during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CGAL/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:44 PM EDTSpecial Weather StatementJKLBreathitt, Magoffin, Morgan, Wolfe46 min
Jul 3, 1:22 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jul 3, 2:08 PM EDTSpecial Weather StatementJKLBreathitt37 min
Jul 3, 2:12 PM EDTSpecial Weather StatementJKLBath48 min
Jul 3, 2:24 PM EDTSpecial Weather StatementJKLJackson51 min
Jul 3, 2:37 PM EDTSevere Thunderstorm WarningJKLBreathitt, Owsley42 min
Jul 3, 2:50 PM EDTSevere Thunderstorm WarningJKLBreathitt40 min
Jul 3, 2:55 PM EDTSpecial Weather StatementJKLMontgomery35 min
Jul 3, 3:03 PM EDTSpecial Weather StatementJKLOwsley42 min
Jul 3, 3:13 PM EDTAreal Flood AdvisoryJKLBath, Montgomery3 hr
Jul 3, 3:15 PM EDTAreal Flood AdvisoryJKLBreathitt, Owsley91 min
Jul 3, 3:26 PM EDTSpecial Weather StatementJKLRowan49 min
Jul 3, 3:51 PM EDTSpecial Weather StatementJKLMorgan39 min
Jul 3, 6:20 PM EDTSpecial Weather StatementJKLPerry25 min
Jul 3, 6:33 PM EDTSpecial Weather StatementJKLPulaski27 min
Jul 3, 7:35 PM EDTSpecial Weather StatementJKLOwsley25 min
Jul 3, 7:49 PM EDTSpecial Weather StatementJKLOwsley26 min

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.